Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Austin/San Antonio, TX

May 28, 2017Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2017, 8:09 PM CDT for Kinney County, Maverick County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 8:09 PM CDT (01:09 UTC)
Expired
May 28, 2017, 9:15 PM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:09 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS54 KEWX 290109
SVREWX
TXC271-323-290215-
/O.NEW.KEWX.SV.W.0154.170529T0109Z-170529T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
809 PM CDT SUN MAY 28 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kinney County in south central Texas...
  Northern Maverick County in south central Texas...

* Until 915 PM CDT

* At 808 PM CDT, a severe thunderstorm was located over Darling, or
  10 miles south of Spofford, moving east southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quemado, Radar Base, Normandy, Darling, Paloma and Laughlin Afb Aux
  Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2886 10059 2888 10060 2889 10059 2891 10062
      2890 10063 2892 10063 2894 10065 2900 10065
      2903 10066 2915 10063 2910 10011 2880 10012
TIME...MOT...LOC 0108Z 286DEG 17KT 2902 10040 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
2 follow-up statements
589 
WWUS54 KEWX 290139
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
839 PM CDT SUN MAY 28 2017

TXC271-290148-
/O.CAN.KEWX.SV.W.0154.000000T0000Z-170529T0215Z/
Kinney TX-
839 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINNEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2885 10048 2894 10051 2908 10053 2908 10011
      2880 10012
TIME...MOT...LOC 0138Z 308DEG 26KT 2888 10020 

$$

TXC323-290215-
/O.CON.KEWX.SV.W.0154.000000T0000Z-170529T0215Z/
Maverick TX-
839 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN MAVERICK COUNTY...

At 838 PM CDT, a severe thunderstorm was located 13 miles east of
Paloma, or 21 miles northeast of Eagle Pass, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Darling and Paloma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2885 10048 2894 10051 2908 10053 2908 10011
      2880 10012
TIME...MOT...LOC 0138Z 308DEG 26KT 2888 10020 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
497 
WWUS54 KEWX 290147
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
847 PM CDT SUN MAY 28 2017

TXC323-290215-
/O.CON.KEWX.SV.W.0154.000000T0000Z-170529T0215Z/
Maverick TX-
847 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN MAVERICK COUNTY...

At 847 PM CDT, a severe thunderstorm was located 16 miles northwest
of Cometa, or 19 miles west of La Pryor, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Maverick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2882 10028 2897 10028 2908 10027 2908 10011
      2880 10012
TIME...MOT...LOC 0147Z 286DEG 17KT 2887 10015 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:57 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 28, 6:57 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
657 PM CDT Sun May 28 2017

.AVIATION...
Scattered to Numerous SHRA/TSRA continued across the Hill Country,
Central Texas, and the Austin area. These will gradually push to the
E/SE across the remainder of South Central Texas as a surface trough
currently developing between San Antonio and Del Rio shifts E. Have
gone with TSRA at KAUS to start the TAF period, TEMPO at KDRT for
00Z-02Z, and KSAT/KSSF for 02Z-06Z. After that chances are uncertain
as surface trough focuses best chances southeast of I-35. VFR CIGs
will prevail, except brief MVFR CIGs/VSBYs in SHRA/TSRA. Some areas
of MVFR/IFR CIGs may develop overnight into Monday morning. CIGs will
lift to VFR midday on Monday. Wind gusts up to 60 KTs and GR/GS are
possible in the strongest TSRA, otherwise winds will be 10 KTs or
less.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT Sun May 28 2017/

UPDATE...
We've issued a Severe Thunderstorm Watch for the entire CWA until 10
pm. Storms have developed along the front and will continue into the
evening. We have already issued a couple of Severe Thunderstorm
Warnings and expect this to continue.

PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/

SHORT TERM (Tonight through Monday Night)...
Upper air analysis this morning showed west-southwesterly flow over
TX with a trough from central Canada to the Four Corners. At the
surface, a cold front was moving into our northwestern counties.
Winds ahead of the front were from the east to southeast and dewpoint
temperatures were in the lower to middle 70s. The upper level trough
will move across TX during this period. With the upper flow nearly
parallel to the front, it will move slowly through the area tonight
and Monday. This will mean showers and thunderstorms will be likely
tonight and Monday. At the start of the period, model soundings show
CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts.
This could produce strong to severe thunderstorms with large hail as
the mostly likely threat this evening. Atmosphere is fairly uniform
across the CWA, so where storms are worst will depend on how things
develop with small scale features that are not well resolved now.
Storms should weaken below severe strength by midnight. Expect
convection to continue overnight and during the day Monday. Monday
night chances will decrease with slight to low chance POPs.

LONG TERM (Tuesday through Sunday)...
The pattern will remain unsettled through the week with west-
southwesterly flow aloft. A series of short wave troughs will move
through the pattern bringing chances for convection. Wednesday night
and Thursday a stronger short wave will bring a better chance for
showers and thunderstorms and some higher rainfall totals. The
overall pattern will change little toward the end of the period and
low chances for convection will remain in the forecast until the end
of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  82  67  85  68 /  70  50  30  40  30
Austin Bergstrom Intl Airport  69  81  66  85  67 /  70  50  30  40  30
New Braunfels Muni Airport     70  80  66  84  68 /  70  60  30  40  30
Burnet Muni Airport            67  80  65  83  66 /  60  40  20  30  30
Del Rio Intl Airport           70  84  69  84  70 /  60  30  30  30  40
Georgetown Muni Airport        68  81  65  83  67 /  70  40  30  40  30
Hondo Muni Airport             69  83  68  86  68 /  70  40  30  40  30
San Marcos Muni Airport        70  80  66  85  68 /  70  60  30  40  30
La Grange - Fayette Regional   71  81  68  85  69 /  70  70  30  40  30
San Antonio Intl Airport       70  82  68  85  70 /  70  50  30  40  30
Stinson Muni Airport           72  80  69  84  70 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...05
Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Sun May 28 2017

TXZ171>173-183>194-202>209-217>225-228-291100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for South-Central Texas.

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Strong to severe storms are possible along with
locally heavy rainfall. Main threats will be large hail and
damaging winds. Heavy rainfall from the storms may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rounds of thunderstorms are forecast Monday through Saturday.
Strong storms and locally heavy rains are possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 28, 7:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     2 ENE MANOR             30.36N 97.53W
05/28/2017                   TRAVIS             TX   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN AND PENNY SIZED HAIL.

&&

BMW
Local storm report, May 28, 7:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     5 S PFLUGERVILLE        30.37N 97.61W
05/28/2017                   TRAVIS             TX   NWS EMPLOYEE

            DOWNED BRANCHES COVERING HARRIS BRANCH PARKWAY

&&

BMW
Local storm report, May 28, 7:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 SSW AUSTIN BERGSTROM  30.19N 97.67W
05/28/2017  E0.50 INCH       TRAVIS             TX   ASOS

            HALF INCH DIAMETER HAIL AT AUSTIN BERGSTROM INTERNATIONAL
            AIRPORT.

&&

BMW
Local storm report, May 28, 7:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             4 S TWIN SISTERS        29.95N 98.41W
05/28/2017  E1.00 INCH       BLANCO             TX   PUBLIC

            TWITTER REPORT OF QUARTER SIZED HAIL 1 MILE
            NORTH OF HWY 306 ON HWY 281.

&&

TB3
Special weather statement, May 28, 7:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
753 PM CDT SUN MAY 28 2017

TXZ194-290145-
Lee TX-
753 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 845 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Fedor, Dime Box, Knobb Springs, Blue, Leo, Old Dime Box,
Lincoln and Loebau.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3025 9669 3024 9674 3020 9674 3019 9676
      3035 9723 3039 9731 3043 9726 3045 9717
      3051 9705 3048 9690 3046 9690 3046 9688
      3043 9687 3043 9685 3039 9679 3032 9674
      3032 9669 3029 9664
TIME...MOT...LOC 0053Z 288DEG 34KT 3042 9709

HAMPSHIRE
Local storm report, May 28, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             1 N BULVERDE            29.75N 98.45W
05/28/2017  E1.25 INCH       COMAL              TX   PUBLIC

            PUBLIC REPORT OF HAIL RANGING FROM 0.75 INCHES TO 1.25
            INCHES IN DIAMETER THAT PASSED QUICKLY.

&&

TREEWX

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis60 min
May 28, 7:07 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Kendall38 min
May 28, 7:08 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
May 28, 7:18 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick57 min
May 28, 7:27 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala4 hr
May 28, 7:41 PM CDTSevere Thunderstorm WarningEWXVal Verde19 min
May 28, 7:41 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays49 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala45 min
May 28, 7:48 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala72 min
May 28, 7:53 PM CDTSpecial Weather StatementEWXLee52 min
May 28, 8:03 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee20 min
May 28, 8:28 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays47 min
May 28, 8:37 PM CDTSevere Thunderstorm WarningEWXZavala53 min
May 28, 8:41 PM CDTSpecial Weather StatementEWXVal Verde64 min
May 28, 8:59 PM CDTSevere Thunderstorm WarningEWXZavala47 min
May 28, 9:00 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
May 28, 9:07 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala23 min
May 28, 9:28 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick18 min
May 28, 9:59 PM CDTAreal Flood AdvisoryEWXTravis2 hr
May 29, 12:07 AM CDTSpecial Weather StatementEWXDeWitt38 min
May 29, 12:47 AM CDTSpecial Weather StatementEWXFrio43 min
May 29, 12:51 AM CDTSpecial Weather StatementEWXGonzales39 min
May 29, 12:59 AM CDTSpecial Weather StatementEWXEdwards46 min
May 29, 2:38 PM CDTSpecial Weather StatementEWXVal Verde52 min
May 29, 3:24 PM CDTSpecial Weather StatementEWXVal Verde36 min
May 29, 4:34 PM CDTSpecial Weather StatementEWXEdwards26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.